North Dakota, 2023

Damaging Wind in North Dakota, June 7, 2023

June 7, 2023 · NWS BIS · 1 event in 1 county or zone

An isolated thunderstorm passing through Bottineau County produced wind gusts of 64 mph at the NDAWN weather station to the south-southeast of Roth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm passing through Bottineau County produced wind gusts of 64 mph at the NDAWN weather station to the south-southeast of Roth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 5:33 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 7, 5:33 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
633 PM CDT Wed Jun 7 2023

.UPDATE...
Issued at 623 PM CDT Wed Jun 7 2023

No major changes were needed for this update. A couple of stronger
storms are currently located over Barnes county and continue to
drift south southwest. These storms are likely to clip at least
eastern portions of LaMoure and Dickey counties over the next hour
or two. While the environment is not particularly favorable for
severe weather shear wise, SPC mesoanalysis suggests that
instability remains moderate to strong over the James River
Valley. These storms also have had a history of some marginally
severe hail at times over the Grand Forks forecast area. There
should be a weakening trend here was we start to lose daytime
heating, but it will be something to watch over the next couple of
hours.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 253 PM CDT Wed Jun 7 2023

A few strong to severe thunderstorms are possible during the
afternoon and evening hours today and Thursday, mainly east of
Highway 83.

A stagnant omega blocking pattern remains in place over North
America, with an upper level high centered over the Northern Plains
early this afternoon. The predominant surface features include
ridging from Hudson Bay to Lake Superior and weakly-defined lee
trough near the ND/MT border. As of 2 PM CDT, widely scattered
showers and thunderstorms were percolating along the boundary of a
relatively moisture-rich air mass that extends from far northern
North Dakota curving south through the James River Valley. SPC
mesoanalysis shows 2000-3000 J/kg of uncapped SBCAPE along this
axis, but effective shear remains very weak. The strong buoyancy on
its own may be sufficient for a couple brief instances of severe
hail or wind, and the eventual presence of numerous outflow
boundaries could locally enhance shear. Additionally, slow and
random storm motions in an anomalously high precipitable water
environment could lead to highly localized areas of torrential rain.
But even scattered severe storms remain highly unlikely this
afternoon and evening, both spatially and temporally.

Most of the convective activity should dissipate around sunset. The
overnight period should be quiet, with lows around 60 to 65. Some
patchy fog cannot be ruled out, but the predictability is too low to
include a mention at this time. While the upper level ridge is
forecast to remain nearly stationary on Thursday, a surface low
could develop over western South Dakota, apparently in response to
intense diabatic heating. The cyclogenesis could lead to a slight
increase in 0-6 km shear across northern and eastern North Dakota to
around 20-30 kts, co-located with a very high buoyancy pool of
MLCAPE exceeding 3000 J/kg. With forecast highs once again likely to
exceed the convective temperatures in the mid 80s to lower 90s,
convection should have little to no issue initiating across most of
the area Thursday afternoon. Similar to today, the strong
instability combined with marginal shear may be sufficient to
produce a few pulse severe storms, mainly to the north and east of
the Missouri River where both parameters are higher. It appears that
the threat for large hail may be greater than that for damaging
winds on Thursday given lower DCAPE and surface dewpoint
depressions. Conditions will also remain favorable for locally
torrential rainfall with any storm.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 253 PM CDT Wed Jun 7 2023

Relatively cooler and drier weather for the weekend highlights the
long term period.

A more stable air mass originating from high pressure over south
central Canada will begin to work its way into the region on Friday,
but not in time to prevent another round of afternoon convection
from forming. Confidence on the areal coverage of convection on
Friday is lower though, and global ensemble QPF footprints may be
driving NBM PoPs a little too high, particularly the coarser
resolution ECMWF members. The highest chances for showers and storms
on Friday do appear to be across southwest North Dakota where low
level pooling of theta-e rich air is forecast, but severe weather
appears unlikely given very weak shear.

The cooler and drier high pressure will become more fully
established over the state on Saturday and is favored to remain the
predominant synoptic feature for our region into early next week.
This will provide at least a couple days of temperatures closer to
normal, with highs in the 70s and lows in the 50s, along with lower
dewpoints and very little to no chances for showers and storms. The
evolution of the synoptic pattern carries far greater uncertainty
beyond Monday, but ensembles point toward a return to above normal
temperatures. The NBM also brings low precipitation chances back
into the forecast for Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 623 PM CDT Wed Jun 7 2023

VFR conditions are expected at all sites through the period. A few
showers and thunderstorms will be possible over the James River
Valley for the next hour or two, but should gradually weaken and
diminish as we approach sunset. Winds will generally remain light
and variable.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...ZH
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...ZH
Hazardous weather outlook, Jun 7, 7:24 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
824 PM CDT Wed Jun 7 2023

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-090130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
824 PM CDT Wed Jun 7 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday afternoon and
evening. A few storms may become severe, with hail up to the size
of quarters and damaging wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ017>020-031>034-040>045-090130-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
824 PM CDT Wed Jun 7 2023 /724 PM MDT Wed Jun 7 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Minot AFB radar (KMBX), 48 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bottineau

When
June 7, 8:20 PM CST to 8:22 PM CST
Where
Bottineau County, 8.03 mi SSW of Souris
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.820, -100.760

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102350.